SIR: Aripiprazole is the latest addition to the armamentarium of antipsychotic agents available in the United States. It has been heralded as a third generation antipsychotic agent owing to its dual action as a dopamine autoreceptor agonist as well as the more conventional postsynaptic D2 antagonist.1
This is the first report, to our knowledge, of acute dystonia associated with aripiprazole in an adult, although it has been described in a young adult before.2
"Ms. W," a 19-year-old Caucasian woman with normal developmental milestones, considered bright by her parents, presented with a history of obsessive concerns about getting "sick," "poisoned," and "contaminated" which had started at about age 9. Her school performance progressively declined to the degree that she barely graduated from high school, despite home schooling. Her parents described lack of ambition, volition, and sociality, with an indifferent attitude towards their concern over her functioning—a change from her previous personality. Substance and organic history was negative. The patient had been treated with fluoxetine and therapy before, and was taking sertraline, 200mg/day, and clonazepam, 0.25mg b.i.d., at presentation, with no benefit. A diagnosis of schizophrenia, undifferentiated type, was made, and the patient was started on a regimen of aripiprazole, 15mg/day. Sertraline and clonazepam were continued with the intent that these would be tapered off after aripiprazole was started. After the third day of taking aripiprazole, the patient complained (by e-mail), "My neck wants to stay sideways all the time." She also complained of her lower jaw protruding to her right, the same side as her neck was turning to. There was no oculogyria or tongue dystonia. Ms. W stopped taking aripiprazole on her own and later reported that her side effects disappeared within 24 hours of discontinuation. There was no previous history of any movement disorder. She demonstrated the abnormal movements, consistent with acute dystonia, during a subsequent office visit.
Acute dystonia with atypical antipsychotic agents, although relatively rare, has been reported with other atypical agents, including with clozapine. Their 5-HT2A antagonism, as a group, likely explains their low potential for extrapyramidal side effects.3
A likely explanation for acute dystonia in this case could be an increased plasma aripiprazole level due to inhibition of cytochrome P4502D6 by sertraline, for which both are substrates.4 Further, there is a generally decreased clearance of aripiprazole in women.4 Since aripiprazole levels were not obtained, this hypothesis remains untested. Caution when using aripiprazole with sertraline or another P450D26 inhibitor, especially in women, would seem appropriate.